Idarucizumab reverses anticoagulant effect of dabigatran in emergency situations

Share this content:
Idarucizumab is effective for dabigatran reversal among patients with uncontrolled bleeding and who are undergoing urgent surgery.
Idarucizumab is effective for dabigatran reversal among patients with uncontrolled bleeding and who are undergoing urgent surgery.

(HealthDay News) — Idarucizumab can reverse the anticoagulant effect of dabigatran in emergency situations, according to a study published in the New England Journal of Medicine. The research was published to coincide with the International Society on Thrombosis and Haemostasis Congress, held from July 8 to 13 in Berlin.

Charles V. Pollack Jr., MD, from Thomas Jefferson University in Philadelphia, and colleagues performed a multicenter open-label study to examine whether 5 g of intravenous idarucizumab would be able to reverse the anticoagulant effect of dabigatran in 503 patients with uncontrolled bleeding (group A, 301 patients) or who were about to undergo an urgent procedure (group B, 202 patients).

The researchers found that 45.5% and 32.6% of patients in group A presented with gastrointestinal bleeding and intracranial hemorrhage; the median time to bleeding cessation was 2.5 hours. The median time to initiation of the intended procedure was 1.6 hours in group B; in 93.4%, 5.1%, and 1.5% of patients, periprocedural hemostasis was assessed as normal, mildly abnormal, and moderately abnormal, respectively. At 90 days, thrombotic events occurred in 6.3% and 7.4% of patients in groups A and B, respectively, and the corresponding mortality rates were 18.8% and 18.9%. No serious adverse safety signals were observed.

"In emergency situations, idarucizumab rapidly, durably, and safely reversed the anticoagulant effect of dabigatran," the authors write.

The study was funded by Boehringer Ingelheim, the manufacturer of idarucizumab.

Reference

  1. Pollack CV, Reilly PA, van Ryn J, et al. Idarucizumab for dagigatran reversal — full cohort analysis. N Eng J Med. 2017 July 11. doi:10.1056/NEJMoa1707278
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Hospital Medicine Information Center

Sign Up for Free e-newsletters